Winter Weather, Gibson
- When
- December 26, 12:00 AM CST to 9:00 AM CST
- Where
- Gibson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
A surface low pressure center and its parent 500 mb shortwave moved south-southeast from the northern Plains across the middle Mississippi Valley. An area of snow in advance of these features produced an inch or two of accumulation during the late night and early morning hours.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A surface low pressure center and its parent 500 mb shortwave moved south-southeast from the northern Plains across the middle Mississippi Valley. An area of snow in advance of these features produced an inch or two of accumulation during the late night and early morning hours. The snow readily accumulated on road surfaces due to the antecedent frigid temperatures the previous few days. Driving conditions were treacherous during the morning commute, but relatively light traffic on the observed Christmas holiday kept traffic mishaps less numerous than they otherwise might have been. Several vehicles slid off roadways. There was a crash on Interstate 64 eastbound. A multi-vehicle crash on U.S. Highway 41 at Interstate 69 near Evansville injured two people.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 25, 11:43 PM CST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1143 PM CST Sun Dec 25 2022
.UPDATE...
Issued at 1143 PM CST Sun Dec 25 2022
The AVIATION section has been updated for the 06Z TAF issuance.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 211 PM CST Sun Dec 25 2022
Bottom Line Up Front...A clipper system will move through the area
late tonight through Monday morning, bringing light snow to the
region. Accumulations of 1-2" are forecast along and north of a
line from Cape Girardeau, MO, to Princeton, KY, to Greenville,
KY. With the potential for travel impacts for both the morning
commute and holiday travelers, have issued a Winter Weather
Advisory for these areas from midnight to noon Monday. Further
south, snowfall accumulation will generally be 1" or less, which
will keep travel impacts marginal to nonexistent.
Tonight and Monday...Water vapor imagery shows our approaching
clipper system across the central and northern Great Plains. As
the parent low approaches tonight, southerly flow will increase
after dark. Temperatures will bottom out in the teens this
evening, but will then hold steady or slowly rise through the
night.
Snow from this system will reach our far northwest counties around
06z Monday, spreading southeast with time. Models are showing the
system weakening with time, and QPF totals will have ticked down
to the 0.05-0.15" range for most locations. With snow-liquid
ratios of 10-12:1, this should be enough to generate roughly 1-2"
of snow across the northern two-thirds of the CWA, and a dusting
to 1" for locations near the AR and TN borders. Given that
temperatures will be in the teens and low 20s at the onset of the
snowfall and the potential for impacts to the morning commute and
holiday traveling, opted to issue a Winter Weather Advisory for
the northern two-thirds of the CWA despite snowfall amounts being
on the low side.
By Monday afternoon, temperatures should rise to freezing or a few
degree above that, and impacts to travel will greatly diminish.
The parent low will weaken to an open wave, but some wraparound
moisture behind the trailing surface cold front will allow for
light snow showers or flurries to continue into the late afternoon
and evening hours. Temperatures will fall into the teens and
lower 20s Monday night behind the passage of the cold front.
Tuesday...Dry conditions will return on Tuesday, but wraparound
cloud cover will continue, especially across the eastern part of
the forecast area. High temperatures will reach the lower to
middle 30s at most locations. Skies will clear Tuesday night with
low temperatures falling into the 20s.
.LONG TERM...(Wednesday through Sunday)
Issued at 211 PM CST Sun Dec 25 2022
Upper level ridge axis moves roughly overhead in ECMWF and to a
lesser extent the GFS on Wednesday. Surface ridging centered over
the Carolinas throughout all 12z guidance. A surface low forming
over the plains ahead of the next trough tightens the pressure
gradient giving us a relatively warm south breeze with some moisture
advection - and expecting a pronounced warmup by the afternoon. The
day should start sunny with a few middle clouds building in amid the
lower-layer warm advection.
On Thursday the plains shortwave trough approaches the region front
the west and by then we should may advected enough moisture into the
area for some scattered rain/showers - although lift will be
confined mostly to just the jet level forcing with little low level
thermal gradients to work with perpendicular to the flow. Expecting
more cloud cover but temperatures should be another tick warmer into
the low 60s.
The upper shortwave slows as it deepens a bit over the central
Plains and the trend over the last few days has been to shift the
axis of heaviest rain further west. In the 12z suite the heavier
semi-convective rain on the right exit region of the jet max to the
east of the trough is well to the west of the PAH CWA. Model
consensus has categorical pops Friday but trimmed them to just under
that threshold as the trend for at least the prospect of some drier
conditions, particularly in the eastern half of the CWA is looming.
Jet level lift will be fair to good, although a broadening jet max
overhead doesn't look as supportive as it did 24 hours ago, and
there is some isentropic lift, but convectively we look to remain
pretty stable so may be lacking the oomph we need to get much in
the way of rain or showers going.
Saturday however 12z GFS/ECMWF are in better agreement about the
trough finally getting a kick from a westerly jet max over the
southwestern US and swinging a negatively tilted trough just
northwest of the area. This spins up a surface low over Oklahoma
that treks from Tulsa, to Kansas City to Chicago roughly as the low
occludes. We end up in the warm sector of the storm through
Saturday. Should have better lift both from the nearby cyclone and
front, but warm advection and upper level ascent as well. There is
also a bit more convective instability although it is still fairly
limited. The pattern is one that could support some heavier rainfall
but for now most of the best matches of lift and moisture are to our
southeast with this system. The front clears and we briefly dry out
ahead of the next potential weathermaker Tuesday of next week.
&&
.AVIATION...
Issued at 1143 PM CST Sun Dec 25 2022
The potential for IFR snow appears to have shifted southwest with
more of an impact to KCGI and KPAH around 12Z. Elsewhere MVFR
snows are expected. Guidance has trended a bit more intense with
another round of MVFR snow now expected with the upper low in the
late afternoon and early evening. After sunset, visibilities may
remain at MVFR levels with a combination of flurries and fog. MVFR
ceilings will arrive behind the initial round of snow and will
lower to IFR levels across the northern sites heading into the
evening. South southwest winds may gust to around 15kts at times
through the middle part of the day.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until noon CST Monday for ILZ075>078-
080>094.
MO...Winter Weather Advisory until noon CST Monday for MOZ076-086-087-
111.
IN...Winter Weather Advisory until noon CST Monday for INZ081-082-
085>088.
KY...Winter Weather Advisory until noon CST Monday for KYZ004-005-007-
010-011-013>016-018>021.
&&
UPDATE...DRS
SHORT TERM...DWS
LONG TERM...JGG
AVIATION...DRSHazardous Weather Outlook National Weather Service Paducah KY 235 PM CST Sun Dec 25 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-262045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 235 PM CST Sun Dec 25 2022 /335 PM EST Sun Dec 25 2022/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Light to moderate snow is expected after midnight. Snowfall amounts of one to two inches are possible along and north of a line from Cape Girardeau, Missouri, to Princeton, Kentucky, to Greenville, Kentucky. Refer to the Winter Weather Advisory for details. Light snow up to one inch is expected after midnight for locations near the Arkansas and Tennessee borders. Isolated minor travel impacts may develop. .DAYS TWO THROUGH SEVEN...Monday through Saturday Light to moderate snow is expected Monday morning. Snowfall amounts of one to two inches are possible along and north of a line from Cape Girardeau, Missouri, to Princeton, Kentucky, to Greenville, Kentucky. Refer to the Winter Weather Advisory for details. Light snow up to one inch is expected Monday morning for locations near the Arkansas and Tennessee borders. Isolated minor travel impacts may develop. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay snowfall totals and any impacts to travel or commerce due to winter weather on Monday. DWS/JGG
Special Weather Statement National Weather Service PADUCAH KY 702 PM CST Sun Dec 25 2022 KYZ001>003-006-008-009-012-017-022-MOZ100-107>110-112-114-261000- Fulton-Hickman-Carlisle-Graves-Marshall-Calloway-Trigg-Christian- Todd-Wayne MO-Carter-Ripley-Butler-Stoddard-Mississippi- New Madrid- Including the cities of Hickman, Clinton, Bardwell, Mayfield, Benton, Murray, Cadiz, Hopkinsville, Elkton, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Charleston, and New Madrid 702 PM CST Sun Dec 25 2022 ...Accumulating Light Snow Expected Late Tonight and Monday... A clipper system will bring light snow accumulations late tonight through Monday. Total accumulations of less than an inch are expected across far southern portions of southeast Missouri and western Kentucky. While significant impacts are not expected, the light snow may cause some minor travel issues to develop ahead of the Monday morning commute. Stay tuned for updates to the forecast through Monday.
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065008, 1065009, 1065010, 1065011, 1065012, 1065013.